Utah, 2005

Funnel Cloud in Utah, May 1, 2005

May 1, 2005 · NWS GJT · 1 event in 1 county or zone

Three funnel clouds developed in the Newspaper Rock area, one after the other. Two of the funnel clouds were photographed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Three funnel clouds developed in the Newspaper Rock area, one after the other. Two of the funnel clouds were photographed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 1:30 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 1, 1:30 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT SUN MAY 1 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MOSTLY CLOUDY CONDITIONS PREVAILED ACROSS THE CWFA EARLY THIS
AFTERNOON WITH NUMEROUS RAIN AND SNOW SHOWERS OVER THE CENTRAL AND
SOUTHERN MOUNTAINS. PACIFIC MOISTURE WAS STREAMING EAST-SOUTHEASTWARD
ACROSS THE REGION AHEAD OF A WEAK SHORTWAVE MOVING ACROSS SOUTHERN
UTAH.

TONIGHT THROUGH WEDNESDAY: LITTLE TO CHANGE IN THE GOING FORECAST
WHICH FEATURED CONTINUED UNSETTLED WEATHER WITH COOLER THAN NORMAL
TEMPERATURES THROUGH THE PERIOD. EXPECT THE SHORTWAVE MENTIONED ABOVE
TO PUSH ACROSS THE SOUTHERN PORTION OF THE CWFA THROUGH THE EARLY
MORNING HOURS. STEEP LAPSE RATES COMBINED WITH UPWARD FORCING
ASSOCIATED WITH SHORTWAVE AND FAVORABLE JET DIVERGENCE ALOFT SHOULD
KEEP NUMEROUS SNOW SHOWERS GOING IN THE CENTRAL AND SOUTHERN
MOUNTAINS THROUGH THE NIGHT. NORTHERN MOUNTAINS SHOULD SEE SOME
DECREASE IN SHOWERS AS ATMOSPHERE STABILIZES OVERNIGHT.

SIMILAR CONDITIONS TO THOSE DISCUSSED ABOVE ARE INDICATED BY MODELS
THROUGH THE EARLY PART OF THE COMING WORK WEEK AS FLOW AND MOISTURE
TAP REMAINS LARGELY UNCHANGED. GIVEN TIME OF YEAR...EXPECT STRENGTH
AND COVERAGE OF SHOWERS TO BE AFFECTED BY DIURNAL HEATING. AGAIN...
TEMPERATURES WILL REMAIN BELOW NORMAL ACROSS THE CWFA THROUGH
TUESDAY.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...

.TUESDAY NIGHT AND WEDNESDAY...DIRTY RIDGE MOVES ACROSS THE CWA ON
TUESDAY NIGHT AND WEDNESDAY. WITH RESIDUAL MOISTURE HAVE KEPT CHANCE
POPS OVER MOUNTAINS WITH LOW-END POPS OVER THE LOWER ELEVATIONS.

.WEDNESDAY NIGHT AND THURSDAY...SOUTHWEST FLOW INCREASES AHEAD OF
A BROAD TROF MOVING ONSHORE BY THURSDAY NIGHT. THE BEST CHANCE OF
POPS WILL BE OVER THE SAN JUAN MOUNTAINS ON WEDNESDAY NIGHT WITH
INCREASING POPS ACROSS THE CWA ON THURSDAY...AS SYSTEM MOVES ONSHORE.

.THURSDAY NIGHT THROUGH SUNDAY...COMPLEX WEATHER SYSTEM SETTING UP
FOR LATE WEEK. 12Z GFS80 AND ECMWF ARE A BIT STRONGER AND SLOWER THAN
PREVIOUS RUNS WITH THEIR SOLUTION OF THIS SYSTEM. BOTH MODEL
SOLUTIONS SHOW A CLOSED LOW MOVING OVER THE GREAT BASIN THROUGH
FRIDAY. GFS EVENTUALLY MOVES THE SYSTEM OVER THE FOUR CORNERS BY
SATURDAY AFTERNOON AND TO NORTHEAST COLORADO BY LATE SUNDAY. WITH
WEAK RUN-TO-RUN CONSISTENCY...HAVE STARTED THE TREND OF INCREASING
POPS AND CLOUD COVER THROUGH THE PERIOD. HAVE ALSO LOWERED MAXIMUM
TEMPERATURES 3-5 DEGREES EACH DAY. LATER SHIFTS WILL NEED TO MONITOR
THE PROGRESSION OF THIS SYSTEM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/MPM
Hazardous weather outlook, May 1, 4:45 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAY 1 2005

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAY 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS EASTERN UTAH
AND WESTERN COLORADO TODAY AND TONIGHT. SNOW LEVELS WILL
GENERALLY BE AROUND 8000 FEET...WITH ACCUMULATING SNOW CONFINED
TO ELEVATIONS ABOVE 9000 FEET. SNOWFALL ACCUMULATIONS THROUGH
TONIGHT WILL RANGE FROM 2 TO 4 INCHES AT THE HIGHEST ELEVATIONS.

IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND LINGER INTO THE EVENING HOURS. GUSTY WINDS TO 40 MPH...HEAVY
RAIN OR SNOW AND SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS.

WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE
ADDITIONAL PRECIPITATION AND RECENT SNOW MELT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS
A SERIES OF PACIFIC STORMS AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL
AS RAINFALL OR SNOWFALL AMOUNTS.

COLTON

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Juan

When
May 1, 2:40 PM MST to 3:00 PM MST
Where
San Juan County, 13 mi NW of Monticello
Reported by
GENERAL PUBLIC
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451794.